ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO558

Acquired Autoimmune Hemophilia A After Initiation of Hemodialysis

Session Information

Category: Trainee Case Report

  • 701 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Fowler, Teresa, Mercer University School of Medicine--Savannah Campus, Savannah, Georgia, United States
  • Wilkowski, Michael J., Medical Associates of Savannah, Savannah, Georgia, United States
Introduction

Acquired hemophilia A is a rare autoimmune disorder in which circulating IgG antibodies inhibit and deplete coagulation factor VIII. It is common in patients with congenital hemophilia A after factor VIII transfusions but rare without preexisting hemophilia. Presentation in adults is similar to the congenital form, with spontaneous hemarthroses or bleeding in the setting of isolated PTT prolongation. No consistent triggers have been identified, though associations have been suggested with connective tissue disorders, malignancies, and immunomodulators, among others.

Case Description

A 60 yo man was admitted for painful unilateral thigh swelling and severe anemia with hemoglobin nadir 3.5 g/dL. PMH included ESRD due to hypertension, hemodialysis (HD) had been initiated 1-month prior. Family history negative for bleeding or autoimmune disorder. Laboratory values were significant for leukocytosis (17.8 K/uL) and prolonged PTT (107.8 s) with normal PT, INR, platelets, and reticulocytes. Iron studies were consistent with anemia of chronic disease. On hospital day 2 he developed an unprovoked right upper extremity hematoma requiring emergent fasciotomy on the side of his tunneled HD catheter. A naïve left arm AV fistula was unaffected. Concern for factor VIII inhibitor was raised, and confirmed with circulating anticoagulant screen and undetectable factor VIII level. Recombinant factor VIIa & factor VIII inhibitor bypassing agent were utilized to control bleeding, concurrent with high-dose prednisone, cyclophosphamide, and plasmapheresis to decrease inhibitor activity. After a complicated course, he was discharged on prednisone, cyclophosphamide, and tranexamic acid with a PTT of 45.2s.

Discussion

We suspect that the recent initiation of HD triggered this autoimmune response. The right IJ catheter was the presumed bleeding site. A small series of HD-associated hemophilia is reported in the literature, though the mechanism of this association is speculative. HD is known to activate the complement system and trigger cytokine release, though the severity of this effect is decreasing with improved biocompatible dialyzer membranes. Autoantibody formation in ESRD or due to HD is not well described or recognized. Acquired hemophilia is a hematologic emergency with high mortality and should be considered for patients presenting with bleeding complications and coagulation abnormalities after HD initiation.